Desperate Help Needed!!

Discussion in 'Goats' started by ForMyACDs, Mar 12, 2005.

  1. ForMyACDs

    ForMyACDs Well-Known Member

    Messages:
    433
    Joined:
    May 12, 2002
    Location:
    SouthWestern Michigan
    Have you ever done something that you could just kill yourself for? Something you just KNOW in your heart was wrong, but for some reason you were convinced that somehow it was right and went ahead......blinders on? Of course a lack of sleep is usually involved (as it is in this case) but that excuse just isn't enough to make it right.

    I'm sure hoping someone can answer this for me because I'm absolutely convinced my kids are all going to die right now and I can NOT find the information for this anywhere.

    I've overdosed my kids with Di-Methox. I kept thinking that it just seemed like a lot more than I ever remembered giving but was convinced that I must have been incorrect before or was remembering incorrectly. I also usually print RIGHT ON THE BOTTLE what the dosage is, but in this case the last bottle was destroyed so I didn't get the chance to transfer the dosage info to the new bottle so I looked it up. In my haste ( I was rushing around at the time) I moved a decimal point so I've dosed them not merely just a lot, but at TEN TIMES! the normal rate. Unfortunately COMPOUND that mistake by two as I've managed to overdose them not one day but TWO and I'm just sick about this.
     
  2. jill.costello

    jill.costello Well-Known Member

    Messages:
    3,540
    Joined:
    Aug 18, 2004
    Location:
    Ocala, FL
    HEY! There is a GOAT EMERGENCY sticky at the top of this forum!!!! Call the goat-911 people, they will know!

    I know nothing about the compound you have given, nor what it is for.... but IF I had over-dosed one of my animals, I would run Sterile Saline or Lactated Ringer's (LRS) under the skin (to increase systemic fluid volume and help the kidneys flush-out.....) No MORE THAN 200mls at at time.......
     

  3. Terri

    Terri Singletree & Weight Loss & Permaculture Moderator Staff Member Supporter

    Messages:
    14,830
    Joined:
    May 10, 2002
    Location:
    Kansas
    I did a search, and found this.

    .................................................
    Albon, Sulmet, Dimethox are all sulfa's with not much difference between any of them. They all work well, with bonus's that they treat alot more than just cocci.

    Corid must be dosed correctly, only used at treatment levels to work, which puts the overdose and the problems with thiamin/B1 polio, too close for comfort. It's like levamisole wormers, it's not going to kill the goat to overdose some, but a little over what they need, and you have twitching and foaming at the mouth, and very mad folks who you gave the instructions to! You also don't know if they are sending their kids out to do the doctoring, so it's better safe than sorry. I can't be there to know the person is weighing, weigh taping the goat, and not just guessing. Guess to heavy with your kids on Corid, or put them on it for too long, and you can have problems.

    So it's one of those you give the information, but taking the time to write out all the problems with it becomes so time consuming, that it's eaiser to tell folks to use a sulfa. Corid is not a sulfa. It works in the goats system by only killing one specific lifecycle of the cocci occycyt. The cocci can't move from the unharmful lifecycle to the bloodsucking damage causing lifecycle without thiamin. So Corid which is a thiamin antagonist, limits this cocci's ability to absorb thiamin. If this continues for any length of time, or is given at overdose, not diluted correctly, it can cause thiamin defficency in the goat. You could dump sulfa in the water, give it every day, overdose it, and it wouldn't hurt anything. Vicki

    __________________
    Vicki McGaugh
    ...........................................

    Also, with a google search the signs of overdose were "loss of appetite, vomiting, depression, confusion, facial swelling, bone marrow suppresion, and liver disease"

    Only the last 2 sound fatal, so you might get lucky. Good luck :(
     
  4. Tana Mc

    Tana Mc Well-Known Member Supporter

    Messages:
    1,027
    Joined:
    May 10, 2002
    Location:
    Ks
    If this overdose does induce polio ( metabolic disorder --not the virus) in your kids, giving them a whopper dose of Thiamine HCl will work miracles. I got a bottle from my vet ( don't ask--- was doing an experiment on "challenge feeding" that gave me a few cases). If you can't get any of that, lots of B Complex Vitamins will include some Thiamine and help.
    It will have to be given repeatedly but will work.
    I had a doe that was a classic case and I was sure was on death's door. I gave her something like 10 cc of Thiamine HCL. I didn't think that she had a prayer and went to get the shovel to bury her. By the time I walked back in the barn , she was standing up. Still blind and shakey but improving. I had to give her 10cc twice a day for 3 days but she recovered fully and kidded successfully.
    Tana Mc
     
  5. Jen H

    Jen H Well-Known Member

    Messages:
    2,832
    Joined:
    Jun 16, 2004
    Location:
    Washington
    Ok, so why wait?

    The lactated ringers won't hurt them and will help keep them hydrated. If you don't have lactated ringers around, dump some gatorade in their water buckets and make sure they drink plenty.

    Also, the thiamine or B-complex vitamins won't hurt them. Their body will take what it needs and flush out the rest through the kidneys (remember all the gatorade or lactated ringers you're giving them?).

    Goats metabolize things really quick, so the di-methox should work through their system before it really does them harm. On my bottle it says the only adverse affect seen with large doses was in dogs, and they had some diarhea for a day.
     
  6. ForMyACDs

    ForMyACDs Well-Known Member

    Messages:
    433
    Joined:
    May 12, 2002
    Location:
    SouthWestern Michigan
    Was able to get ahold of the vet I work for last night.

    Every one of the kids developed an allergic reaction (lumps and swelling). They all each got their epinephrine and that seemed to take care of the majority of it, but there is still some residual allergic affect. None are drinking. Two are getting down 2+ oz of a bottle and I've gotten a few half-hearted sucks from most but one isn't eating at all. They've all gotten pro-bios also. This morning they'll all get Dexamethasone to counter the remaining lumps/swelling and while I'm at the office picking that up I'll be grabbing lactated ringers to try and get some fluids in them to flush out this stuff.

    There IS a potential for the Di-Methox to crystalize in the kidneys so we're not out of the water until I can get this stuff flushed out of their systems and get them eating again.